Illinois, 2012Wildfire in Illinois, July 27 to 28, 2012
July 27 to 28, 2012 · NWS ILX · 1 event in 1 county or zone
A wildfire burned 350 acres of grassland near Rochester in Sangamon County on July 27th. While the exact cause of the fire is unknown, it was likely aided by very dry conditions and northwesterly winds gusting to 25 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire burned 350 acres of grassland near Rochester in Sangamon County on July 27th. While the exact cause of the fire is unknown, it was likely aided by very dry conditions and northwesterly winds gusting to 25 mph. No injuries were reported: however, an estimated $20,000 of property damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 27, 11:36 AM CST, 54 minutes earlier.
Area forecast discussion, Jul 27, 11:36 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1236 PM CDT FRI JUL 27 2012
.DISCUSSION...
ISSUED 1045 AM CDT FRI JUL 27 2012
WILL BE UPDATING THE FORECAST TODAY TO EXTENDED THE SLIGHT CHANCES
OF SHOWERS AND THUNDERSTORMS ALONG AND EAST OF A CHAMPAIGN TO
LAWRENCEVILLE LINE INTO MID AFTERNOON UNTIL 21Z/4 PM. SPC HAS THE
SLIGHT RISK ABOUT A COUNTY EAST OF THE IL/IN BORDER THIS AFTERNOON.
1009 MB LOW PRESSURE JUST EAST OF MILWAUKEE/CHICAGO OVER SW LAKE MI
HAS A FRONTAL BOUNDARY EXTENDING SW THROUGH CENTRAL IL JUST SE OF I-55
WITH SW WINDS TURNING NW BEHIND THE FRONT. MODELS TAKE LOW
PRESSURE AND FRONTAL BOUNDARY SE AND FRONT GETS PASS LAWRENCEVILLE
BY LATE AFTERNOON. THINK ISOLATED CONVECTION POSSIBLE AHEAD OF
THIS BOUNDARY EAST OF I-57 INTO MID AFTERNOON. HIGHS LOOKS ON
TRACK TODAY RANGING FROM THE UPPER 80S FROM PEORIA NORTH TO THE
UPPER 90S IN SE IL WITH HEAT INDICES NEAR OR JUST ABOVE 100F
ESPECIALLY AT LAWRENCEVILLE WHERE FRONT MOVES THROUGH LATER THIS
AFTERNOON. THINK THIS AREA WILL STAY SHY OF HEAT ADVISORY CRITERIA.
TEMPS CURRENTLY UP INTO THE UPPER 80S AND LOWER 90S IN SE IL FROM
PARIS TO LITCHFIELD SE.
HUETTL
&&
.AVIATION...
ISSUED 1235 PM CDT FRI JUL 27 2012
VFR CONDITIONS SHOULD PREVAIL ACROSS THE CENTRAL IL TERMINAL
AIRPORTS NEXT 24 HOURS THROUGH 18Z/1 PM SAT. SCATTERED CUMULUS
CLOUDS WITH BASES OF 4-7K FT WILL OCCUR THIS AFTERNOON AND BE MORE
PREVALENT ALONG I-74 CORRIDOR. ISOLATED SHOWERS AND THUNDERSTORMS
SHOULD STAY EAST OF THE CENTRAL IL TAF SITES OVER INDIANA. FEW TO
SCATTERED CUMULUS CLOUDS 4-5K FT WILL REDEVELOP AFTER 15Z/10 AM
SAT ESPECIALLY ALONG I-74. NW WINDS 10-15 KTS WITH GUSTS 15-20
KTS WILL DIMINISH LIGHT NORTH AFTER SUNSET AND BE NNE 6-8 KTS
AFTER 15Z/10 AM SAT. WEAKENING 1010 MB LOW PRESSURE OVER SW LAKE
MI EAST OF CHICAGO HAS A FRONTAL BOUNDARY EXTENDING SW INTO
EASTERN IL NEAR I-57 INTO SE MO. MODELS MOVE WEAK LOW PRESSURE SE
INTO INDIANA THIS AFTERNOON WHILE FRONTAL BOUNDARY MOVES SE OF
LAWRENCEVILLE BY LATE AFTERNOON. ANY ISOLATED CONVECTION THAT
DEVELOPS AHEAD OF THE FRONT THIS AFTERNOON WILL STAY SE OF THE
CENTRAL IL TAF SITES. WEST WIND AT CMI WILL TURN NW IN THE NEXT
HOUR OR SO AND EXPECT SOME NW WIND GUSTS OF 15-20 KTS THIS
AFTERNOON WHICH HAVE ALREADY BEEN OCCURING FROM I-55 NW BEHIND THE
FRONT. WEAK HIGH PRESSURE 1019 MB OVER THE DAKOTAS AND NEBRASKA
WILL DRIVE EAST INTO THE WESTERN GREAT LAKES BY MIDDAY SAT AND
RIDGE INTO NW IL...KEEPING FAIR WEATHER OVER CENTRAL IL.
KH
&&
.PREV DISCUSSION...
ISSUED 230 AM CDT FRI JUL 27 2012
A WEAK BOUNDARY WAS LOCATED ROUGHLY ALONG THE I-70 CORRIDOR EARLY
THIS MORNING. THE MAIN COLD FRONT WAS PUSHING THROUGH IOWA AND
SOUTHERN WISCONSIN...ASSOCIATED WITH AN UPPER LOW THAT WAS
DROPPING SOUTHEAST FROM MINNESOTA TO NORTHERN WISCONSIN. HAVE BEEN
SEEING SOME ROGUE THUNDERSTORMS IN BETWEEN THESE BOUNDARIES...
MOVING ACROSS OUR WESTERN COUNTIES.
THE PRIMARY FORECAST CHALLENGE IS TIMING OF RAIN CHANCES LATER
THIS WEEKEND INTO EARLY NEXT WEEK.
SHORT TERM...TODAY THROUGH MONDAY...
THE COLD FRONT WILL PUSH ACROSS THE FORECAST AREA TODAY...AS THE
UPPER LOW WEAKENS INTO AN OPEN WAVE AND SWEEPS ACROSS THE MIDWEST.
HAVE MAINTAINED A DRY FORECAST FOR LATER TODAY AS THE BEST ENERGY
SHOULD BE TO OUR NORTHEAST AND EAST AHEAD OF THE FRONT...WHICH
SHOULD BE TROUGH THE AREA BY MIDDAY. WILL LIKELY STILL SEE HIGHS
IN THE UPPER 90S SOUTH OF I-70...BUT LOWERING DEW POINTS FROM AIR
MIXING DOWN FROM 800 MB SHOULD RESULT IN HEAT INDEX VALUES NEAR
THE ACTUAL TEMPERATURES. THEREFORE...NO HEAT ADVISORY IS PLANNED
FOR THIS AREA.
QUIET WEATHER EXPECTED FOR THE FIRST PORTION OF THE WEEKEND...AS
UPPER RIDGING AMPLIFIES ALONG THE EAST SLOPES OF THE ROCKIES. MAIN
QUESTION WILL BE WITH TIMING OF WEAK WAVES WHICH WILL RIDE
SOUTHEAST ALONG THE EDGE OF THE RIDGE. MOST OF THE MODEL SOLUTIONS
DEVELOP AN MCS TO OUR NORTHWEST SATURDAY NIGHT...BUT HAVE VARYING
SOLUTIONS ON WHERE EXACTLY TO TRACK IT. HAVE GONE WITH A SOLUTION
THAT FAVORS THE WESTERN CWA...AS THE MCS RIDES ALONG THE EDGE OF
A THERMAL GRADIENT AT 850 MB. LATE SATURDAY NIGHT AND SUNDAY
MORNING WOULD APPEAR TO BE THE FAVORED TIMES FOR ANY RAIN IN OUR
AREA. WILL MAINTAIN SOME LOW CHANCE POPS SUNDAY NIGHT AND MONDAY
WITH A WEAK LOW PRESSURE/WARM FRONT OVER OUR AREA...WITH THE
MENTIONABLE POPS ACROSS THE EAST AHEAD OF THIS SYSTEM.
LONG TERM...TUESDAY THROUGH THURSDAY...
BROAD UPPER TROUGHING ACROSS THE EASTERN HALF OF THE CONUS WILL
SLOWLY MOVE TOWARD THE EAST COAST BY MIDWEEK. GFS PRECIPITATION
SEEMS TO BE OVERBLOWN...NOT AN UNUSUAL OCCURRENCE THE LAST SEVERAL
WEEKS...SO WILL FOLLOW THE ECMWF AND KEEP THE FORECAST MAINLY DRY.
TEMPERATURES IN THE LOWER TO MID 90S SHOULD BE COMMON...AS 850 MB
TEMPS RISE BACK INTO THE MID 20S CELSIUS.
GEELHART
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 27, 10:16 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1116 AM CDT FRI JUL 27 2012
ILZ027>031-036>038-040>043-047>053-281115-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1116 AM CDT FRI JUL 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WEATHER DISTURBANCE WILL PROVIDE THE NEXT CHANCE FOR SCATTERED
THUNDERSTORMS LATE SATURDAY NIGHT THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
ILZ044-054-061-066-071-281115-
CLAY-EFFINGHAM-MOULTRIE-PIATT-SHELBY-
1116 AM CDT FRI JUL 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WEATHER DISTURBANCE WILL PROVIDE THE NEXT CHANCE FOR SCATTERED
THUNDERSTORMS LATE SUNDAY THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
ILZ045-046-055>057-062-063-067-068-072-073-281115-
CHAMPAIGN-CLARK-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-JASPER-
LAWRENCE-RICHLAND-VERMILION-
1116 AM CDT FRI JUL 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE INTO MID AFTERNOON ALONG
AND EAST OF A CHAMPAIGN TO OLNEY LINE. A FEW THUNDERSTORMS COULD
BECOME STRONG INTO MID AFTERNOON WITH GUSTY WINDS...SMALL HAIL...
BRIEF HEAVY RAINS AND FREQUENT LIGHTNING...BUT SEVERE STORMS
SHOULD STAY EAST OF ILLINOIS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WEATHER DISTURBANCE WILL PROVIDE THE NEXT CHANCE FOR SCATTERED
THUNDERSTORMS LATE SUNDAY THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
KH
Wildfire, Sangamon
- When
- July 27, 12:30 PM CST to July 28, 9:00 AM CST
- Where
- Sangamon forecast zone
- Property damage
- $2.1 million
- Reported by
- Emergency Manager
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
A wildfire burned 350 acres of grassland near Rochester in Sangamon County on July 27th. While the exact cause of the fire is unknown, it was likely aided by very dry conditions and northwesterly winds gusting to 25 mph. No injuries were reported: however, a barn was destroyed by the fire, a small shed was damaged and several pieces of fire fighting equipment were severly damaged or destroyed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 27, 20121 death · 1 event
- Flash Flooding in Texas, July 27, 2012$2.0 million · 4 events
- Hail and Damaging Winds in North Carolina, July 27, 2012$319,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Indiana, July 27, 2012$83,000 · 1.25 in hail · 28 events
- Damaging Winds and Lightning Strike in Virginia, July 27, 2012$52,000 · 55 kt wind · 23 events
- Damaging Winds in South Carolina, July 27, 2012$58,000 · 60 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$36,000 · 1 in hail · 22 events
- Damaging Winds in Indiana, July 27, 2012$80,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, July 27 to 28, 2012$65,000 · 2 events
- Damaging Winds in Ohio, July 27, 2012$47,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, July 27 to 31, 20121 injured · $22,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$27,000 · 61 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393937.